Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 344, NWS Atlanta, GA

July 1, 2005Oconee County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 1, 2005, 5:29 PM EDT for Oconee County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 5:29 PM EDT (21:29 UTC)
Expired
Jul 1, 2005, 6:15 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Oconee County, GA

The radar

The Atlanta radar (KFFC), 119 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 012129
SVRFFC
GAC219-012215-
/O.NEW.KFFC.SV.W.0344.050701T2129Z-050701T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
529 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCONEE COUNTY IN NORTHEAST GEORGIA

* UNTIL 615 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WATKINSVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FARMINGTON...EASTVILLE AND BISHOP.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3382 8330 3374 8329 3372 8332 3370 8339
      3372 8344 3378 8346 3385 8357 3394 8352
      3392 8351 3392 8342 3388 8338 3385 8328

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:20 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 1, 3:20 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI JUL 1 2005

.SHORT TERM...
PRE-FRONTAL BOUNDARY MOVING INTO PORTIONS OF NORTHWEST GEORGIA
THIS AFTERNOON...WITH SURFACE FRONT STILL WEST OF THE MISSISSIPPI
RIVER.  MODELS HAVE BEEN TOO FAST WITH THIS SYSTEM AND THERE IS
STILL QUITE A BIT OF UNCERTAINTY.  ALTHOUGH SPC HAS DROPPED THE
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FORECAST AREA THIS
AFTERNOON...THERE IS ENOUGH MOISTURE AND INSTABILITY AVAILABLE
THAT SOME STORMS COULD BECOME SEVERE ESPECIALLY ACROSS NORTH
GEORGIA WHERE A VORT MAX WILL PROVIDE A FOCUS.  MODELS ARE
INDICATING BEST MOISTURE WILL BE OVER SOUTHEAST OF A COLUMBUS TO
MACON TO ATHENS LINE THROUGH THIS EVENING AND EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP.  BELIEVE ANY THREAT OF SEVERE WILL
DIMINISH WITH LOSS OF SUNSHINE THIS EVENING. EXPECT SURFACE FRONT
TO APPROACH NORTHWEST PORTIONS OF FORECAST AREA OVERNIGHT AND
MODELS INDICATING FRONT WILL SLOWLY DRIFT SOUTH THROUGH FORECAST
AREA THROUGH SUNDAY.  MODELS ARE INDICATING LITTLE TO
NO DRYING ASSOCIATED WITH THE FRONTAL PASSAGE.  ALTHOUGH FRONT
WILL BE DIMINISHING THERE WILL BE ENOUGH OF A FOCUS...MOISTURE AND
INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT
SATURDAY AND SUNDAY.

.LONG TERM...
UPPER LEVEL RIDGE WILL BUILD OVER NORTH FLORIDA BY MONDAY AND INTO
THE GULF BY THE MIDDLE OF NEXT WEEK.  SEVERAL WEAK SHORT WAVES
WILL ROTATE OVER THE TOP OF RIDGE WEDNESDAY AND THURSDAY.  FOR THE
MOST PART CONVECTION SHOULD BE MAINLY DIURNALLY DRIVEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  89  71  88 /  30  30  20  40
ATHENS          72  91  70  88 /  30  40  20  40
GAINESVILLE     72  89  70  84 /  30  30  20  40
ROME            72  93  69  93 /  30  20  20  40
COLUMBUS        75  94  75  91 /  30  30  20  40
MACON           74  94  74  93 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

12

In the hours before

Special weather statement, Jul 1, 5:07 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT FRI JUL 1 2005

GAZ034-047-012130-

507 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN WALTON AND GWINNETT COUNTIES UNTIL 530 PM EDT...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SNELLVILLE...MOVING SOUTHEAST AT 15 MPH.
ANOTHER STRONG STORM WAS LOCATED ALONG A LINE FROM LOGANVILLE AND
MONROE.
Special weather statement, Jul 1, 5:13 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT FRI JUL 1 2005

GAZ055-057-012145-

513 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...40 TO 50 MPH WINDS
IN HENRY AND CLAYTON COUNTIES UNTIL 545 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CONLEY...MOVING SOUTHEAST
AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR COLLEGE PARK
AND WAS MOVING SOUTHEAST INTO THE RIVERDALE AREA.
Special weather statement, Jul 1, 5:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EDT FRI JUL 1 2005

GAZ066-012145-

514 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 1/2 INCH
DIAMETER HAIL FOR TROUP COUNTY HAS BEEN EXTENDED UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOUISE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
EASTERN TROUP COUNTY.

STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 5:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT FRI JUL 1 2005

GAZ038-012145-

517 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN OGLETHORPE COUNTY UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SMITHSONIA...MOVING SOUTHEAST AT 15 MPH.
THIS STRONGEST PART OF THIS STORM WILL AFFECT SMITHSONIA AND SANDY
CROSS.
Special weather statement, Jul 1, 5:25 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT FRI JUL 1 2005

GAZ037-050-012215-

525 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN GREENE AND OCONEE COUNTIES UNTIL 615 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FARMINGTON...MOVING SOUTHEAST AT 15 MPH.
THIS STORM WILL AFFECT BISHOP...FARMINGTON...WRAYSWWOOD AND
GRESHAMVILLE.
Special weather statement, Jul 1, 5:27 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
527 PM EDT FRI JUL 1 2005

GAZ054-012215-

527 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN FAYETTE COUNTY UNTIL 615 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TYRONE...MOVING SOUTHEAST
AT 15 MPH. THIS STORM WILL AFFECT TYRONE...PEACHTREE CITY AND
FAYETTEVILLE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:14 PM EDTSevere Thunderstorm WarningFFCClarke31 min
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningFFCBanks27 min
Jul 1, 3:51 PM EDTSevere Thunderstorm WarningFFCFannin24 min
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningFFCTowns38 min
Jul 1, 4:44 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton46 min
Jul 1, 4:44 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton46 min
Jul 1, 5:09 PM EDTSevere Thunderstorm WarningFFCCoweta51 min
Jul 1, 5:33 PM EDTSevere Thunderstorm WarningFFCFayette, Fulton27 min
Jul 1, 5:35 PM EDTSevere Thunderstorm WarningFFCWalton25 min
Jul 1, 6:32 PM EDTSevere Thunderstorm WarningFFCMorgan43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.